Alert archive / Kentucky / Lake Wind Advisories in 2021

Lake Wind Advisory 1, NWS Jackson, KY

May 8, 20214 counties in Kentucky

NWS Jackson, KY issued this lake wind advisory at May 8, 2021, 4:09 PM EDT for 4 counties in Kentucky. It took effect at May 9, 2021, 1:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 8, 2021, 4:09 PM EDT (20:09 UTC)
In effect from
May 9, 2021, 1:00 PM EDT
Expired
May 9, 2021, 3:55 AM EDT
In force
Issued by
NWS Jackson, KY

Counties Bath County, KY, Menifee County, KY, Morgan County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 54 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WWUS73 KJKL 082009
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
409 PM EDT Sat May 8 2021

KYZ051-052-060-106-090500-
/O.NEW.KJKL.LW.Y.0001.210509T1700Z-210509T2300Z/
Bath-Rowan-Menifee-Morgan-
Including the cities of Owingsville, Morehead, Frenchburg, 
and West Liberty
409 PM EDT Sat May 8 2021

...LAKE WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM EDT SUNDAY...

* WHAT...Southwest winds 15 to 20 mph with gusts to around 35 mph
  expected.

* WHERE...Bath, Rowan, Menifee and Morgan Counties.

* WHEN...From 1 PM to 7 PM EDT Sunday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

RAY
2 follow-up statements
261 
WWUS73 KJKL 090327 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
1127 PM EDT Sat May 8 2021

KYZ051-052-060-106-091130-
/O.CON.KJKL.LW.Y.0001.210509T1700Z-210509T2300Z/
Bath-Rowan-Menifee-Morgan-
Including the cities of Owingsville, Morehead, Frenchburg, 
and West Liberty
1127 PM EDT Sat May 8 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 7 PM EDT
SUNDAY...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Rowan, Bath, Menifee and Morgan Counties.

* WHEN...From 1 PM to 7 PM EDT Sunday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

RAY/AR
300 
WWUS73 KJKL 090755
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
355 AM EDT Sun May 9 2021

KYZ051-052-060-106-091730-
/O.CAN.KJKL.LW.Y.0001.210509T1700Z-210509T2300Z/
/O.NEW.KJKL.WI.Y.0002.210509T1400Z-210510T0000Z/
Bath-Rowan-Menifee-Morgan-
Including the cities of Owingsville, Morehead, Frenchburg, 
and West Liberty
355 AM EDT Sun May 9 2021

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT
THIS EVENING...
...LAKE WIND ADVISORY IS CANCELLED...

* WHAT...Southwest winds 15 to 25 mph with gusts as high as the 
  40 to 45 mph range expected.

* WHERE...Bath, Rowan, Menifee and Morgan Counties.

* WHEN...From 10 AM this morning to 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs or weakly rooted trees in steep terrain could be blown 
  down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KYZ044-050-058-059-068-069-079-080-083>088-104-107>120-091730-
/O.NEW.KJKL.WI.Y.0002.210509T1400Z-210510T0000Z/
Fleming-Montgomery-Estill-Powell-Rockcastle-Jackson-Pulaski-
Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Johnson-
Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Irvine, Ravenna, Clay City, Stanton, Brodhead, 
Mount Vernon, McKee, Annville, Burnside, Somerset, London, 
Monticello, Stearns, Whitley City, Corbin, Williamsburg, 
Barbourville, Middlesboro, Pineville, Cumberland, Harlan, 
Sandy Hook, Paintsville, Campton, Salyersville, Prestonsburg, 
Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, 
Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez,
Coal Run, Elkhorn City, Pikeville, and South Williamson
355 AM EDT Sun May 9 2021

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

* WHAT...Southwest winds 15 to 20 mph with gusts as high as the 
  40 to 45 mph range expected.

* WHERE...Portions of east central, northeast, south central and 
  southeast Kentucky.

* WHEN...From 10 AM this morning to 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs or weakly rooted trees in steep terrain could be blown 
  down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this lake wind advisory went out at May 8, 2:05 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 8, 2:05 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
205 PM EDT Sat May 8 2021

.UPDATE...
Issued at 205 PM EDT SAT MAY 8 2021

Main changes to the forecast package was to increase afternoon
highs across the southwest by 3-4 degrees. Clouds are shifting
back into our area from the west now, which will slow/halt the
rises seen through the morning. Otherwise the forecast is on
track. Decided to maintain a slight PoP across the southwest late
this afternoon as regional radar does show some light echoes
returning from the west, support by some guidance and the namnest.
Any resulting rainfall would be very light through the afternoon.

UPDATE Issued at 1015 AM EDT SAT MAY 8 2021

Forecast is in good shape this morning. Hourly trends do show
warmer than expected temps in our southwest by about 3 degrees.
But will hold off on any whole scale changes to afternoon highs
until the next update. Cold frontal boundary along the KY/TN state
line is still sagging slowly southward this morning. Clouds will
be tricky as well and will likely have an impact on final
temperatures for this afternoon. Currently a band of substantial
cloud cover exists just to our southwest. This band will begin to
lift back to the northeast over eastern Kentucky by late this
afternoon. Latest runs of the HRRR suggest isold showers across
our southwest will hold off until sunset. But again will wait and
watch trends for another couple hours before removing any late
afternoon PoPs over the Lake Cumberland. No updates to the zones
as yet, but will be freshening up wording with the next update at
a minimum.

UPDATE Issued at 805 AM EDT SAT MAY 8 2021

Showers have departed to the southeast with mid clouds crossing
the area along with some low clouds in the southeast just behind
the boundary. Meanwhile, clearing has worked further into the
northern counties, but since it is already past dawn, temperatures
have risen back into the upper 30s to low 40s where the frost
advisory had been in effect until 9 AM EDT. Since the threat of
frost has ended, the frost advisory has been cancelled early for
the northwestern counties. Otherwise, hourly grids have been
freshened up based on recent observations and trends. This led to
no substantial changes at this time.

&&

.SHORT TERM...(Today through Sunday)
Issued at 445 AM EDT SAT MAY 8 2021

Early this morning, a shortwave trough was departing to the east
of the area while an associated cold front is gradually sagging
into the southern counties. At this time, the boundary appears
to extend into the CWA to near KSJS to south of KJKL near KCPF to
near KLOZ to near KSME. A few showers linger in advance of it across
southeastern portions of the area, while clearing has worked into
the far northwest. Colder air is also advecting into that region
with dewpoints now near 40 or in the lower 40s, though upstream
dewpoints across northern KY and southwestern OH are in the low to
mid 30s. At mid and upper levels, a trough axis extended from the
Hudson/James Bay region south into the Appalachians and
southeastern Conus while an upper level ridge extended from Mexico
north into the Plains and a shortwave trough was working across
the western Conus.

The mid and upper level trough axis will move to the eastern
seaboard today, with height rises across the OH Valley today and
into this evening as the upper level ridge moves to near the MS
Valley and into the southeastern Conus and flattens. The axis of
this ridge will move east of the area tonight. The upper level
pattern will flatten overall and be more zonal later tonight and
into Sunday. The trough over the western US will also have
flattened with a lead shortwave trough moving across the Plains
and into the OH Valley tonight with the second stronger shortwave
reaching the OH Valley region on Sunday. At the sfc, high
pressure initially across the western Great Lakes region will nose
into eastern KY today before shifting quickly east of the area
tonight. The cold front that is currently sagging south across the
southern counties should sag into the southern Appalachians later
today and this evening. However, sfc low pressure is expected to
develop/strengthen in the lee of the Rockies today along the
western end of this baroclinic zone.

This sfc low is expected to track across KS and into MO tonight
with the boundary having sagged south of the region returning
north as a warm front tonight. The warm front should lift into the
Lake Cumberland region late tonight into early on Sunday and then
north across the area on Sunday as the sfc low tracks into the OH
Valley. The zonal flow will be rather quick with increasing winds
aloft late tonight and into the day on Sunday. A low level jet at
least in the 50 to 60KT range per HREF data is expected to move
across the Commonwealth later tonight and into the day on Sunday,
with closer to 70KT in the core of the jet nearer to the OH River.
The speeds within this jet may tend to weaken toward the end of
the period, with the GFS on the more robust end of the spectrum.
In the warm sector, temperatures should moderate to above normal
levels.

As for sensible weather today, drier air working into the
northwest may lead to some normally colder valley locations
experiencing a bit of frost. Thus the frost advisory remains in
effect there from 5 to 9 AM during the short window where this
could occur. Otherwise, clouds will gradually decrease this
morning into the early afternoon under the influence of the sfc
and upper level ridge. Central and eastern sections should
experience the most sunshine overall today and in particular this
afternoon. Meanwhile, clouds should increase this afternoon
across the southwest in advance of the developing system in the
Plains. As the warm front lifts toward the area and the low level
jet increases, isentropic lift should lead to isolated to
scattered showers in advance of it spreading north and northeast
across the area from this evening into tonight though chances for
rain from this tonight will be better northwest of the area.

In the warm sector, a lull in shower chances is anticipated late
tonight into midday on Sunday. Shower chances along with chances
for thunder will increase from northwest to southeast late in the
period as the sfc low nears. Within the warm sector on Sunday,
mixing should lead to translation of some of the higher momentum
from aloft down to the surface. As mentioned earlier, the GFS is
a bit more robust with this than some of the other guidance as
Bufkit momentum transfer at JKL suggests gusts upwards of 40KT may
be possible late Sunday morning to early on Sunday afternoon. The
NAM is weaker more toward the 30KT mark at JKL and in the 30 to
35 KT range further northwest. Some uncertainty exists in how much
momentum will be transferred to the sfc during this time along
with sustained wind speeds as well. Have opted to trend a bit
above NBM sustained winds on Sunday more toward Consraw speeds
with the rather potent system working through the OH Valley. Also
have trended wind gusts up a bit as well and additional upward
adjustments may be needed pending trends. Gusts in the 30 to 40
mph range have been added to the HWO at this time.

With the higher momentum aloft, any thunderstorms on Sunday
afternoon to early Sunday evening could transfer some of this to
the sfc in the form of strong wind gusts and this has also been
included in the HWO.

.LONG TERM...(Sunday night through Friday)
Issued at 400 AM EDT SAT MAY 8 2021

The extended will begin with an area of low pressure just north of
the state. Across our CWA, a LLJ of 65kts will bring breezy
conditions through the evening and early overnight, with gusts
generally up to 25 kts possible. The blend seemed a bit light, so
have nudged more towards what the CONS RAW suggested. Widespread
rainfall is anticipated to start the period with thunderstorms
possible through the early morning hours Monday. As the low shifts
toward Eastern PA by 12z Monday, an associated cold front will
swing through, bringing cooler than average temperatures and a
northerly shift in winds. Heights will then rebound into Tuesday
as guidance is in better agreement of a dry solution and high
pressure is positioned in the Upper Midwest. Additionally,
troughing will be positioned across the Central US with an area of
low pressure developing on the leeward side of the Rockies.
Uncertainty within guidance remains mid to late work week, with
several solutions among the operational data.

As a split-flow pattern becomes more apparent Wednesday, timing and
amounts remain the biggest discrepancies within the data. The GFS
remains the slowest in wave propagation and wettest of the
solutions, suggesting the chance for widespread rainfall Thursday
and much of Friday. The ECMWF suggests a quicker arrival time of the
trough, but a much drier solution. The Canadian is also much more
in line with this solution. Given the uncertainties that remain,
have gone with the blend and chance PoPs late Wednesday through
late Thursday. A few lingering showers may be possible along
Virginia Friday afternoon given the upslope flow, otherwise the
remainder of the CWA should remain on the dry side of things.

For sensible weather, the period will start active with breezy
winds, widespread rain, and scattered thunderstorms. A brief stint
of dry weather will follow Tuesday and early Wednesday before
another disturbance brings scattered showers to close out the
period. Have elected to leave slight chance thunder in for
Thursday afternoon and evening, but have removed it for Friday
afternoon (along Virginia) given the time period in the forecast
and lack of instability. Temperatures will generally trend below
average. Highs will range from the low to mid 60s through
Thursday, before southerly flow brings warmer air into the
weekend. Likewise, overnight lows will generally range from the
mid to upper 40s on cloud covered nights and mid 30s to lower 40s
on clearer nights (Monday night & Tuesday night).

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 205 PM EDT SAT MAY 8 2021

Mid and high level clouds will be on the increase through the
afternoon, particularly across the southwest closer to a frontal
boundary that has stalled out. This boundary will return to the
north overnight as a warm front. This warm front will drop CIGS
to around 050 AGL with scattered rain showers developing tonight.
Showers end as sunrise approaches, with CIGS lifting back up to
100 AGL or higher. There could even be a short window of time
where skies scatter out Sunday morning. A low level jet will
increase across the region late tonight with the warm frontal
zone, leading to a period of about 4-6 hours of non-convective
low level wind shear. As morning inversions break and winds mix
down, surface winds will increase to between 10 and 15 kts from
the southwest, with gusts to around 25 kts, the result of an
approaching cold frontal system Sunday, which is expected to
reach eastern Kentucky by Sunday evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...RAY
SHORT TERM...JP
LONG TERM...BB
AVIATION...RAY
Hazardous weather outlook, May 8, 8:04 AM EDT, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
804 AM EDT Sat May 8 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091515-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
804 AM EDT Sat May 8 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Winds could gust as high as 35 to 40 mph at times from late
Sunday morning into Sunday afternoon.

Thunderstorms are possible from Sunday afternoon through Sunday
night. Any thunderstorms Sunday afternoon and Sunday evening
could produce strong wind gusts.

There is also a possibility of thunderstorms in some places on
Thursday, mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP

In the hours before

Special weather statement, May 8, 4:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson KY
409 PM EDT Sat May 8 2021

KYZ058>060-068-069-079-080-083>088-104-106>120-090800-
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-
Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
409 PM EDT Sat May 8 2021

...Gusty Southwest Winds Expected on Sunday...

Strong gusty winds from the southwest will affect the area from
late Sunday morning through late afternoon. Expect sustained
winds of 10 to 20 mph, with gusts up to 35 mph. Locally stronger
gusts are possible in showers and thunderstorms.

Winds this strong will make driving difficult, especially in high
profile vehicles. Unsecured lightweight objects may be thrown
around.

RAY

Nearby

Lake Wind Advisories in Kentucky, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.